Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 35, NWS Tampa Bay, FL

July 5, 2012Levy County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 5, 2012, 3:27 PM EDT for Levy County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2012, 3:27 PM EDT (19:27 UTC)
Expired
Jul 5, 2012, 3:50 PM EDT
In force
23 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Levy County, FL

The radar

The Jacksonville radar (KJAX), 158 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
927 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WUUS52 KTBW 051927
SVRTBW
FLC075-052000-
/O.NEW.KTBW.SV.W.0035.120705T1927Z-120705T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
327 PM EDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEVY COUNTY IN NORTHERN FLORIDA...

* UNTIL 400 PM EDT.

* AT 323 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHIEFLAND. THIS STORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OTTER
  CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 2942 8264 2925 8281 2941 8298 2955 8283
TIME...MOT...LOC 1927Z 315DEG 1KT 2943 8283

$$
2 follow-up statements
154 
WWUS52 KTBW 051943
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
343 PM EDT THU JUL 5 2012

FLC075-052000-
/O.CON.KTBW.SV.W.0035.000000T0000Z-120705T2000Z/
LEVY FL-
343 PM EDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL LEVY COUNTY...

AT 338 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
MPH. THIS STORM WAS LOCATED NEAR CHIEFLAND. THIS STORM WAS NEARLY 
STATIONARY.
 
ANOTHER STRONG THUNDERSTORM IS LOCATED NEAR COUNTY ROAD 335 AND 
SOUTHEAST 30TH STREET IN WILLISTON. ADDITIONAL WARNINGS MAY BE 
REQUIRED IF THIS STORM STRENGTHENS FURTHER.

LAT...LON 2942 8264 2925 8281 2941 8298 2955 8283
TIME...MOT...LOC 1941Z 315DEG 1KT 2943 8283

$$
729 
WWUS52 KTBW 051950
SVSTBW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
350 PM EDT THU JUL 5 2012

FLC075-052000-
/O.CAN.KTBW.SV.W.0035.000000T0000Z-120705T2000Z/
LEVY FL-
350 PM EDT THU JUL 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEVY COUNTY IS
CANCELLED...

ALTHOUGH THE STORM HAS WEAKENED BELOW SEVERE LIMITS IT WILL CONTINUE
TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL UNTIL IT
FULLY DISSIPATES.

LAT...LON 2942 8264 2925 8281 2941 8298 2955 8283
TIME...MOT...LOC 1950Z 315DEG 1KT 2943 8283

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:29 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 5, 1:29 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
129 PM EDT THU JUL 5 2012

...A FEW STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS THIS
AFTERNOON...

.CURRENT...
SEA BREEZE MOVING INLAND NORTH OF TAMPA AND WAS PINNED TO THE
COAST SOUTH OF THE BAY WITH STORMS APPROACHING FROM MELBOURNE TO
NAPLES. THE 500 MB TEMPERATURE IS -8C WITCH IS COLD ENOUGH FOR
HAIL. ALSO WET MICROBURSTS POSSIBLE GIVEN INSTABILITY AND
RELATIVELY MOIST ATMOSPHERE THROUGH 20 KFT.

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
NARROW EAST TO WEST RIDGE OF SURFACE HIGH PRESSURE WILL REMAIN
DRAPED ACROSS CENTRAL FLORIDA THROUGH SATURDAY. THE WEATHER
PATTERN LOOKS THE SAME THE NEXT TWO AFTERNOONS...BUT THAT DOES NOT
MEAN THE MESOSCALE FORCING WILL PRODUCE RAIN IN THE SAME AREA FROM
DAY TO DAY. ENDED UP BROAD BRUSHING POPS WITH 30-40 PERCENT EACH
AFTERNOON...WHICH IS TYPICAL OF RAINY SEASON. POPS ON GFS MOS
CONTINUE TO RUN LOW SO LEANED TOWARD NAM MOS INSTEAD.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
NO CHANGES TO PREVIOUS DISCUSSION. STRONG U/L RIDGE OVER THE FOUR
CORNERS AREA WILL EXTEND TO THE MID ATLANTIC COAST ON SUNDAY.
EXTENSION OF THE RIDGE OVER THE MID ATLANTIC WILL MOVE EAST OVER
THE WESTERN ATLANTIC MONDAY WITH A WEAKNESS DEVELOPING ALONG THE
EASTERN SEABOARD WHICH WILL ALLOW A WEAK U/L TROUGH TO DROP OVER
THE LOWER MISSISSIPPI VALLEY TUESDAY AND WEDNESDAY. THIS MAY HELP
PULL NORTHWARD DEEPER MOISTURE OVER THE FORECAST AREA BY MID WEEK.
AT THE SURFACE...VERY WEAK BOUNDARY LAYER FLOW THROUGH THE PERIOD
AS A SURFACE RIDGE AXIS MEANDERS ACROSS THE FLORIDA PENINSULA.
SOUTHEAST BOUNDARY LAYER FLOW OVER THE SOUTHERN HALF OF THE
FORECAST AREA WILL BE THE FOCUS FOR HIGHEST AREAL COVERAGE OF
AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE INTERIOR AND
SOUTHWEST FLORIDA. RELATIVELY SLOW MOVING STORMS WILL CREATE
LOCALLY HEAVY RAIN EACH AFTERNOON WITH A PULSE SEVERE THUNDERSTORM
POSSIBLE EACH DAY. POPS WILL INCREASE GRADUALLY EACH DAY AS DEEPER
MOISTURE ADVECTS OVER THE REGION. TEMPERATURES WILL RUN NEAR TO
SLIGHTLY ABOVE CLIMATIC NORMALS EACH DAY.

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL AFFECT THE TERMINALS THROUGH THE REST
OF THIS AFTERNOON AND INTO THIS EVENING WITH VCTS AT ALL TERMINALS
AND TEMPO TSRA FOR TPA AND SRQ FOR THE NEXT COUPLE OF HOURS. THEN
VFR CONDITIONS ARE EXPECTED INTO THE LATE MORNING HOURS.

&&

.MARINE...
WINDS REMAIN 10 KNOTS OR LESS AND WAVES LESS THAN 2 FEET THROUGH
TUESDAY.

&&

.FIRE WEATHER...
AFTERNOON HUMIDITIES REMAIN ABOVE 40 PERCENT NEXT TWO DAYS WHICH
IS ABOVE CRITICAL VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  92  78  93 /  20  30  30  30
FMY  75  93  75  93 /  20  40  20  30
GIF  74  95  75  94 /  30  30  20  30
SRQ  74  92  75  92 /  30  30  20  30
BKV  70  93  72  94 /  10  30  30  30
SPG  79  92  80  92 /  20  30  30  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...72/NOAH
LONG TERM/AVIATION...05/CARLISLE
Hazardous weather outlook, Jul 5, 5:03 AM EDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
503 AM EDT THU JUL 5 2012

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-052115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
503 AM EDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG THE WEST
COAST SEA BREEZE BOUNDARY...WITH THE GREATEST AREAL COVERAGE FROM
THE TAMPA AREA AND SOUTH. SLOW MOVING THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAIN...WIND GUSTS TO 40 MPH...SMALL HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING. A PULSE SEVERE THUNDERSTORM
WITH DAMAGING WINDS AND QUARTER SIZE HAIL CAN'T BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
TYPICAL SUMMERTIME PATTERN WITH SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. AREAL COVERAGE WILL INCREASE BY
MIDWEEK. STRONGER STORMS WILL BE CAPABLE OF WIND GUSTS OF 40 TO 50
MPH...LOCALLY HEAVY RAIN...AND SMALL HAIL. A PULSE SEVERE
THUNDERSTORM IS ALSO POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.